My doctor wants me off Xanax, but it's working fine
Jul 17, 2011
I was detected with HIV in June, 2010. Since then I've been very anxious to the point that I'm out of breath and taking Xanax. Before I knew I was HIV, I was on Lexapro because I had panic attacks. My latest lab results showed that my regimen is not working due to resistance and I was changed to a stronger one that I have to take twice a day, plus Xanax and Dapsone. Right there I feel like I have enough.
But my doctor suggested I should change Xanax for something to prevent anxiety like Zoloft, Prozac, or Lexapro. My question is: I know I'm anxious but is changing necessary? Xanax is working fine.
Response from Dr. Fawcett
Xanax and other benzodiazepines are very effective anti-anxiety medications, but are best used for brief periods of time. If used for longer durations they can create a tolerance where the drug is needed just to feel normal. It is also important never to just stop taking benzodiazepines because sudden withdrawal can cause seizures and other serious complications. Always work with a physician to slowly taper down your dose of benzodiazepines.
Your long history of anxiety and panic attacks does, however, need to be addressed. SSRI medications like the ones your doctor suggested (Lexapro, Prozac, Zoloft) are safe and approved for this condition. There are other kinds of medications that are also effective (buspirone, for example). In addition to pharmacological interventions, I would suggest other approaches such as relaxation techniques, breathing exercises and psychotherapy. You may find that these ultimately provide relief without having to take another medication. Good luck.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- How Long Does It Take For Aids Symptoms To Appear?
- Tongue Thrush Medications Over The Counter
- How Long Does Hiv Take To Show Up In A Blood Test?
- Can Hepatitis C Clear Itself In The Body?
- Bronchitis Treatment In People With Hiv
- Can You Get Hep C From Drinking Out Of A Cup Or Eating From Someone's Plate?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.